Fast Five Quiz: Antibiotic-Associated Diarrhea

B.S. Anand, MD

Disclosures

July 09, 2020

For mild, antibiotic-associated diarrhea without fever, abdominal pain, or leukocytosis, cessation of antibiotic(s) may be the only treatment necessary.

Treatment for CDI varies according to disease severity. Asymptomatic carriers of C difficile require no treatment; however, antibiotics are recommended for patients with mild, moderate, or severe CDI as follows:

  • For mild to moderate diarrhea or colitis, treatment should include metronidazole (oral or intravenous) or vancomycin (oral) for 10 days

  • For severe or complicated disease, vancomycin is considered to produce faster symptom resolution and fewer treatment failures than metronidazole; in fulminant colitis, combined therapy with intravenous metronidazole and oral (or per rectum) vancomycin may be considered

Fecal microbiota transplantation involves fecal enemas or infusion of donor feces through a nasoduodenal tube. This treatment has been reported to repopulate the colonic flora and treat recurrent CDI. Recently, the British Society of Gastroenterology and Healthcare Infection Society issued recommendations on the potential use of this treatment in recurrent or refractory CDI.

Learn more about the management of CDI.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....